Weight Loss

From the beginning of my treatment for bipolar disorder, I've struggled with weight gain. Gaining weight has been my most bothersome side effect, with excessive thirst coming in second. I was diagnosed with bipolar disorder when I was an active, thin nineteen year old. I had been playing soccer since the age of five, as well as doing other sports off and on, and I was always fit. When I started taking lithium, the only medication that was prescribed to me at the onset of my illness, I gained 40 pounds in three months. Because of that, I quit taking lithium and promptly lost the weight. I had gone from 130 pounds to 170 pounds and I could barely run. I couldn't imagine living without running, although now I can.

I wouldn't take medication again until I was twenty four and realized that medication would probably help me move forward in my life, which it did, because about a year after that decision, I graduated from college and got a job. When I decided to take medication again, I knew I would probably gain weight. I fought hard against my appetite, and I always exercised as much as I could, and even participated in sports, but I still gained weight. I was considered to be a compliant patient. Gaining weight was really hard. Not only did I feel different and apart because of my diagnosis, I also felt that I had lost control of the body that I had taken good care of for my entire life, and that had always served me well. I became plus sized and had no idea how I should dress anymore. I also worried about my health. I lost my lifelong identity of being a fit athlete. It was depressing.

I quit taking my medication a few more times over the years, always to relapse and end up in the hospital. Every time I quit taking my medication, it was because I could no longer stand the weight gain, and I always lost weight when I quit taking my medication. When I was thirty two, and hospitalized because of mania, I told myself I would never quit taking my medication again because of gaining weight. That year I had quit taking my medication when I weighed 220. I was off of my medication for about nine months before I became manic, and I got down to 160 in that time, but then I ended up in the hospital.

Even though I quit taking my medication several times over the years because of weight gain, I took it long enough and consistently enough that I was always told that I was a compliant patient. I really hated the idea of being compliant. I felt like it was killing me, but I didn't know what else to do. I had the same psychiatrist from the age of nineteen to the age of forty, and he always asked me what was more important, my weight, or my mental health. He treated my concern about my weight like it was an issue of vanity. I was scared of what my weight was doing to my health, and the weight gain was also terrible for my self esteem.

Finally, the only rational thing to do seemed to be to find a new psychiatrist. I found a young woman who I thought would understand why I wanted to lose weight. She was reluctant to take me off of lithium, but by the time she decided it would be okay to do it, my weight had gotten up to 278 and I had been diagnosed with high blood pressure and sleep apnea. This seemed to be rock bottom as far as my weight was concerned. I never thought I would weigh anywhere near 300 pounds. Lithium was interfering with my weight and my sleep. My sleep study showed that I drank six cups of water during the night. I would wake up thirsty and drink water all night long. I don't think my psychiatrist took my reports of this behavior seriously until the sleep study showed how much I was waking up and drinking water, because of the intolerable thirst caused by lithium. She agreed to take me off of lithium slowly.

I had a bout of mania when I was coming off of lithium last fall,  but I stayed out of the hospital. Last spring I was hospitalized for a suicidal depression. It was debilitating and awful, and dragged on for almost two months, but I'm glad I didn't end up taking lithium again. I've been off of lithium for about a year and I've lost 54 pounds. I now weigh 224. I'm glad to be losing weight. 54 pounds lost is significant, but I still have a long way to go. I gained 148 pounds in the time since I decided to start taking medication for bipolar disorder. I always get mad when I think of it. I complained about the weight gain the whole time I was affected by it, and not much was ever done about it until my current psychiatrist decided to take me off of lithium. I knew it was medication that was making me gain weight, but my old doctor blamed my habits for the weight gain. My appetite increased. I was always hungry and thirsty, and I was also lethargic. It's terribly hard to fight those side effects. Now that I am no longer always hungry and thirsty, and I have more energy, I'm losing weight.

I 'm doing a lot of exercise - usually the equivalent of walking five miles or riding my bike twenty miles most days, and some days walking 10 miles or riding my bike 50 miles. I'm also eating well and eating less and less. I'm focusing on eating less fat, less sugar, less sodium, more fiber, and more potassium. This kind of diet is recommended for weight loss and also for control of blood pressure. So, I've lost 54 pounds, but I want to lose 84 more because I'd like to reach my target weight of 140. I'm very happy to be losing weight, but it's hard not to be upset that my medication wasn't changed until I became very overweight and developed health problems because of it. I try really hard to focus on the positive, on the progress I've made, and I'm glad my health is improving.

I was losing weight before I met my boyfriend, but it helps a great deal that he has a mental illness and also had the experience of being an athlete who gained weight because of his medication. He understands the struggle to tame an artificially insatiable appetite. His psychiatrist has also changed his medication to something that allows him to lose weight. We exercise and eat together almost every day, and we really help each other to stay on track. He became fed up with his weight gain after he had gained about 50 pounds and his psychiatrist worked with him to change his medication. His psychiatrist told him that he wasn't going to sit back and watch him get diabetes. I asked my old psychiatrist what would happen if I got diabetes, and he said I would just have to treat it. He didn't take my concern about my health and weight gain seriously.

I'm so glad that I decided to change psychiatrists. I'm currently taking 1200 mg. Trileptal, 200 mg. Lamictal, 300 mg. Seroquel, and 2.5 mg. Saphris. I'm slowly tapering off of Seroquel, down from 400 mg., in the hope that it will decrease my metabolic side effects, and allow me to lose weight faster. My blood pressure is lower, but my LDL cholesterol and triglycerides are still high. I will continue to eat well and exercise, and work to reduce stress, and hope for medication that works without negatively affecting my health. It might take me another year and a half to reach my goal.

3 comments:

  1. I understand exactly where you are coming from, with respect to your trials and tribulations. I had been fit and athletic my whole life, but also undiagnosed BP. I think growing up I just thought everyone else dealt with the same issues as me, Anxiety, Depression, Addiction and so on. After all, I was highly functioning and in charge of the Finance Department for a major HMO. When I was diagnosed in 2003 at the age of 36, things took a turn. The psychiatrist said to keep me safe, medication and therapy would be needed. Therapy has always been a benefit for me, but the meds, were a bit of a challenge. I was placed on Lithium and my weight skyrocketed from 185 to 227, just like that. That would start my journey of going off and on my meds. I just couldn't handle being lethargic, not to mention gaining weight, since this was all new to me. Throughout the past ten years, I have been placed on numerous meds, the latest being Abilify. But like you I had a sleep study done over two days, which diagnosed me with Sleep Apnea, mainly due to the weight gain. I also developed Kidney Disease in 2006 as a result of Topamax I believe, Diabetes 2 in 2012 as a result of the Abilify, which raises blood sugar levels, and Neuropathy where my feet go numb, because of the Diabetes. At this point I had gotten up to 265, and something needed to give. So two months ago, I took myself off my Abilify, now I am only on Lexapro and Wellbutrin, nothing for mood stabilization. Now I am just gritting my teeth to deal with the Anxiety, that and getting back into the gym, which helps a lot. I have lost 15, in two months, I just hope I can keep dealing with the Anxiety. I just need to keep the pace, get back to 185, which will eliminate the Apnea and most likely eliminate the Diabetes. After all, with BP, we have enough meds to take without adding anything else.

    ReplyDelete
  2. I'm sorry that you have had such a bad time with medication. I know that I need medication, but it is hard to find the right medications that don't interfere with my physical health. I really hope you can lose weight and not have to add more medications for your other health problems. I have had the same thoughts about not wanting to add more medications. Being healthy while on these medications is a challenge. I have learned that I need to be really patient because change takes time and it is gradual. I hope we can both stick with a healthy lifestyle and avoid more health problems. Best of luck.

    ReplyDelete